Europhys. Lett.
Volume 73, Number 5, March 2006
Page(s) 698 - 704
Section General
Published online 18 January 2006
Europhys. Lett., 73 (5), pp. 698-704 (2006)
DOI: 10.1209/epl/i2005-10450-2

On the gravitational instability of a set of random walkers

L. Acedo

Departamento de Matemática Aplicada, ETSII, Universidad de Salamanca 37700 Béjar, Spain

received 17 September 2005; accepted in final form 5 January 2006
published online 18 January 2006

We consider the time-dependent distribution, c(r,t), of $N \gg 1$ identical point-like random walkers which interact via a Newtonian potential in a d-dimensional unbounded Euclidean space. This distribution is usually studied by means of the Smoluchowski-Poisson equation in which the self-interaction of the Brownian particles is incorporated as a mean-field dragging force. In this letter we find the exact solution of this equation in one dimension for any normalizable and symmetric initial condition. This solution is found by exploiting the similarity of the equation for u(r,t), the mass inside a hypersphere of radius r, and Burgers's equation. We prove that the one-dimensional system is stable under arbitrary symmetric perturbations and always converges to the well-known stationary state. An exact scaling solution representing monotonous evaporation in two dimensions, c(r,t)=C(r2/t)/t, is also studied and we show that it only exists for N < Nc, where Nc is the number of particles corresponding to the unstable stationary state.

05.40.Jc - Brownian motion.
04.40.-b - Self-gravitating systems; continuous media and classical fields in curved spacetime.

© EDP Sciences 2006